The Michigan Mathematical Journal

Rank gradients of infinite cyclic covers of 3-manifolds

Jason DeBlois, Stefan Friedl, and Stefano Vidussi

Full-text: Open access

Article information

Source
Michigan Math. J., Volume 63, Issue 1 (2014), 65-81.

Dates
First available in Project Euclid: 19 March 2014

Permanent link to this document
https://projecteuclid.org/euclid.mmj/1395234359

Digital Object Identifier
doi:10.1307/mmj/1395234359

Mathematical Reviews number (MathSciNet)
MR3189468

Zentralblatt MATH identifier
1302.57039

Subjects
Primary: 57M27: Invariants of knots and 3-manifolds

Citation

DeBlois, Jason; Friedl, Stefan; Vidussi, Stefano. Rank gradients of infinite cyclic covers of 3-manifolds. Michigan Math. J. 63 (2014), no. 1, 65--81. doi:10.1307/mmj/1395234359. https://projecteuclid.org/euclid.mmj/1395234359


Export citation

References

  • M. Aschenbrenner, S. Friedl, and H. Wilton, 3-manifold groups, preprint, 2012, \arxivurlarXiv:1205.0202.
  • M. Boileau and H. Zieschang, Heegaard genus of closed orientable Seifert 3-manifolds, Invent. Math. 76 (1984), 455–468.
  • F. Bonahon, Bouts des variétés hyperboliques de dimension 3, Ann. of Math. 124 (1986), 71–158.
  • J. Cha, Fibred knots and twisted Alexander invariants, Trans. Amer. Math. Soc. 355 (2003), 4187–4200.
  • J. DeBlois, Explicit rank bounds for cyclic covers, preprint, 2013, \arxivurlarXiv:1310.7823.
  • S. Friedl, Twisted Reidemeister torsion, the Thurston norm and fibered manifolds, preprint, 2013, to be published by Geometriae Dedicata.
  • S. Friedl and T. Kim, The Thurston norm, fibered manifolds and twisted Alexander polynomials, Topology 45 (2006), 929–953.
  • S. Friedl, D. Silver, and S. Williams, Splittings of knot groups, preprint, 2013.
  • S. Friedl and S. Vidussi, Twisted Alexander polynomials and symplectic structures, Amer. J. Math. 130 (2008), no. 2, 455–484.
  • ––––, Symplectic $S^{1} \times N^3$, surface subgroup separability, and vanishing Thurston norm, J. Amer. Math. Soc. 21 (2008), 597–610.
  • ––––, A survey of twisted Alexander polynomials, The mathematics of knots: theory and application (M. Banagl, D. Vogel, eds.), Contributions in Mathematical and Computational Sciences, pp. 45–94, 2010.
  • ––––, Twisted Alexander polynomials detect fibered 3-manifolds, Ann. of Math. 173 (2011), 1587–1643.
  • ––––, Twisted Alexander polynomials and fibered 3-manifolds, Low-Dimensional and Symplectic Topology, Proc. Sympos. Pure Math. 82 (2011), 111–130.
  • ––––, A vanishing theorem for twisted Alexander polynomials with applications to symplectic 4-manifolds, J. Eur. Math. Soc. 16 (2013), no. 6, 2027–2041.
  • R. Gitik, M. Mitra, E. Rips, and M. Sageev, Widths of subgroups, Trans. Amer. Math. Soc. 350 (1998), no. 1, 321–329.
  • H. Goda, T. Kitano, and T. Morifuji, Reidemeister torsion, twisted Alexander polynomial and fibred knots, Comment. Math. Helv. 80 (2005), no. 1, 51–61.
  • J. Johnson, Notes on Heegaard splittings, $\langle$\surlhttp://www.math.okstate.edu/~jjohnson/ notes.pdf$\rangle$.
  • P. Kirk and C. Livingston, Twisted Alexander invariants, Reidemeister torsion and Casson–Gordon invariants, Topology 38 (1999), no. 3, 635–661.
  • T. Kitano and T. Morifuji, Divisibility of twisted Alexander polynomials and fibered knots, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 4 (2005), no. 1, 179–186.
  • T. Kitayama, Normalization of twisted Alexander invariants, preprint, 2007, \arxivurlarXiv:0705.2371.
  • M. Lackenby, Expanders, rank and graphs of groups, Israel J. Math. 146 (2005), 357–370.
  • ––––, Heegaard splittings, the virtually Haken conjecture and property ($\tau$), Invent. Math. 164 (2006), no. 2, 317–359.
  • T. Li, Rank and genus of 3-manifolds, J. Amer. Math. Soc. 26 (2013), no. 3, 777–829.
  • X. S. Lin, Representations of knot groups and twisted Alexander polynomials, Acta Math. Sin. (Engl. Ser.) 17 (2001), no. 3, 361–380.
  • H. Namazi and J. Souto, Heegaard splittings and pseudo-Anosov maps, Geom. Funct. Anal. 19 (2009), 1195–1228.
  • M. Scharlemann, Heegaard splittings of compact 3-manifolds, Handbook of geometric topology (R. Daverman, R. Sherr, eds.), pp. 921–953, North-Holland, Amsterdam, 2002.
  • J. Schultens and R. Weidmann, On the geometric and the algebraic rank of graph manifolds, Pacific J. Math. 231 (2007), 481–510.
  • P. Scott and T. Wall, Topological methods in group theory, Homological Group Theory, Proc. Sympos., Durham, 1977, London Math. Soc. Lecture Note Ser. 65 (1979), 137–203.
  • Z. Sela, Endomorphisms of hyperbolic groups. I. The Hopf property, Topology 38 (1999), 301–321.
  • J.-P. Serre, Trees, Springer-Verlag, Berlin–New York, 1980.
  • D. Silver and S. Williams, Nonfibered knots and representation shifts, Proceedings of the Postnikov Memorial Conference, Banach Center Publ. 85 (2009), 101–107.
  • ––––, Twisted Alexander polynomials and representation shifts, Bull. Lond. Math. Soc. 41 (2009), 535–540.
  • J. Souto, The rank of the fundamental group of certain hyperbolic 3-manifolds fibering over the circle, Geom. Topol. Monogr. 14 (2008), 505–518.
  • J. Stallings, On fibering certain 3-manifolds, Topology of 3-manifolds and related topics (Proc. The Univ. of Georgia Institute, 1961), pp. 95–100, Prentice-Hall, Englewood Cliffs, N.J., 1962.
  • M. Tretkoff, A topological approach to the theory of groups acting on trees, J. Pure Appl. Algebra 16 (1980), 323–333.
  • M. Wada, Twisted Alexander polynomial for finitely presentable groups, Topology 33 (1994), no. 2, 241–256.
  • R. Weidmann, The Nielsen method for groups acting on trees, Proc. Lond. Math. Soc. (3) 85 (2002), 93–118.
  • T. Weidmann, Some 3-manifolds with 2-generated fundamental group, Arch. Math. (Basel) 81 (2003), no. 5, 589–595.
  • D. Wise, The structure of groups with a quasiconvex hierarchy, Electron. Res. Announc. Math. Sci. 16 (2009), 44–55.
  • ––––, The structure of groups with a quasi-convex hierarchy, 189 pages, preprint, 2012, downloaded on October 29, 2012 from $\langle$\surlhttp://www.math.mcgill.ca/ wise/papers.html$\rangle$.
  • ––––, From riches to RAAGs: 3-manifolds, right-angled Artin groups, and cubical geometry, CBMS Regional Conference Series in Mathematics, 2012.